Minnesota, 2004

Hail and Damaging Winds in Minnesota, June 23, 2004

June 23, 2004 · NWS FGF · 10 events in 5 counties and zones

5 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 10:30 AM CST, 38 minutes earlier.

Area forecast discussion, Jun 23, 10:30 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1130 AM CDT WED JUN 23 2004

.DISCUSSION...
UPDATED FORECAST TO INCLUDE SEVERE TSTM WATCH UNTIL 4 PM CDT. HAVE
RECEIVED NUMEROUS HAIL REPORTS SO FAR (SEE BISLSRFGF). MAIN LINE NOW
JUST SOUTH OF THE GRAND FORKS NWS OFFICE...ALONG A UPPER AND LOWER
RED LAKES TO COOPERSTOWN LINE. THIS AREA IS WHERE THE WATCH IS VALID
FOR...KIND OF ALONG THE LEADING EDGE OF THE VORTICITY CENTER
DROPPING SOUTH OUT OF CANADA. STRONGEST CELLS ON THE ND SIDE OF THE
WATCH...BUT FLOW WOULD TAKE THEM INTO MN AS WELL. WILL CONTINUE TO
WATCH THE SEVERE WX THROUGH THE AFTERNOON.

PREVIOUS DISCUSSION...
ONGOING SEVERE WEATHER...SO WILL KEEP IT SHORT. NOT ANTICIPATING
MUCH CHANGE TO FORECAST THIS MORNING. WILL ADD SOME SEVERE WORDING
TO NORTHERN VALLEY/NORTHWEST MN ZONES FOR SOME HAIL. TEMPS LOOK TO
BE GOOD. SPC NOT TALKING ABOUT ANY WATCHES IN THE VERY SHORT TERM
BUT POSSIBLY IN THE NEXT 1-2 HOURS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
MN...NONE.

&&

GODON
Hazardous weather outlook, Jun 23, 5:20 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
620 AM CDT WED JUN 23 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231420-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
620 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS MIDDAY THROUGH MID AFTERNOON
OVER NORTHWEST AND WEST CENTRAL MINNESOTA. ISOLATED HAIL UP TO ONE
INCH MAY OCCUR.  A COLD FRONT WILL MOVE THROUGH EASTERN NORTH DAKOTA
THIS MORNING...REACHING THE RED RIVER DURING THE MIDDAY HOURS AND
THEN MOVING THROUGH NORTHWEST AND WEST CENTRAL MINNESOTA IN THE
AFTERNOON.  VERY COLD AIR WILL BE PRESENT IN THE UPPER LAYERS OF THE
ATMOSPHERE WITH THIS SYSTEM MAKING HAIL A THREAT FROM ANY
THUNDERSTORM THAT MAY FORM.  THE THREAT FOR THUNDER WILL END BY 4 PM.

TONIGHT WILL BE ANOTHER UNSEASONABLY COOL NIGHT. CLOUD COVER WILL BE
VARIABLE OVER THE REGION LATE TONIGHT AND THERE WILL BE A NORTHWEST
WIND OF 5 TO 15 MPH.  WHILE LOCAL AREAS SAW FROST WEDNESDAY
MORNING...MORE WIDESPREAD LOCATIONS MAY SEE FROST THURSDAY MORNING
IF SKIES REMAIN CLEAR LONG ENOUGH AND WINDS DIMINISH. THERE REMAINS
ENOUGH UNCERTAINTY ON THIS...SO NO ADVISORIES HAVE BEEN ISSUED SO
FAR. STAY TUNED FOR LATER FORECAST UPDATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MINNESOTA THIS AFTERNOON.

RIDDLE

In the hours before

Local storm report, Jun 23, 9:50 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1050 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             ARVILLA                 47.92N 97.49W
06/23/2004  1.00 INCH        GRAND FORKS        ND   FIRE DEPT/RESCUE

&&

HOPKINS
Local storm report, Jun 23, 9:55 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1055 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             GRAND FORKS AFB         47.96N 97.38W
06/23/2004  0.75 INCH        GRAND FORKS        ND   OTHER FEDERAL

&&

HOPKINS
Local storm report, Jun 23, 9:57 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1057 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             GRAND FORKS AFB         47.96N 97.38W
06/23/2004  1.50 INCH        GRAND FORKS        ND   OTHER FEDERAL

&&

HOPKINS
Local storm report, Jun 23, 10:13 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1113 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             1 S GRAND FORKS         47.90N 97.07W
06/23/2004  0.75 INCH        GRAND FORKS        ND   PUBLIC

&&

HOPKINS
Local storm report, Jun 23, 10:18 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1118 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             12 W GRAND FORKS AFB    47.96N 97.64W
06/23/2004  0.75 INCH        GRAND FORKS        ND   PUBLIC

&&

HOPKINS
Local storm report, Jun 23, 11:04 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1204 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             4 E HILLSBORO           47.40N 96.98W
06/23/2004  0.75 INCH        TRAILL             ND   LAW ENFORCEMENT

&&

HOPKINS

The radar

The Fargo/Grand Forks radar (KMVX), 120 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
June 23, 11:08 AM CST
Where
Polk County, 5 mi N of Fosston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.633, -95.733

Thunderstorm Wind, Norman

When
June 23, 11:10 AM CST
Where
Norman County, Ada
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.300, -96.517

Hail, Norman

When
June 23, 11:14 AM CST
Where
Norman County, Ada
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.300, -96.517

Hail, Norman

When
June 23, 11:15 AM CST
Where
Norman County, Ada
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.300, -96.517

Thunderstorm Wind, Norman

When
June 23, 11:15 AM CST
Where
Norman County, Ada
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.300, -96.517

Hail, Norman

When
June 23, 11:30 AM CST
Where
Norman County, 1 mi NW of Twin Vly
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.283, -96.283

Thunderstorm Wind, Clay

When
June 23, 11:35 AM CST
Where
Clay County, Hawley
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.883, -96.317

Thunderstorm Wind, Mahnomen

When
June 23, 11:47 AM CST
Where
Mahnomen County, Mahnomen
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.317, -95.983

Hail, Becker

When
June 23, 11:50 AM CST
Where
Becker County, 3 mi NW of Ogema
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.133, -96.000

Thunderstorm Wind, Becker

When
June 23, 12:35 PM CST
Where
Becker County, 3 mi S of Detroit Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.767, -95.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409664, 5409665, 5409666, 5409667, 5409668, 5409669, 5409670, 5409671, 5409672, 5409673.